1. Tired of seeing ads? Click here to register today and the ads go away. It's completely FREE, too!
    Dismiss Notice
  2. Can't find what you're looking for? Use the search bar in the upper right corner.
    Dismiss Notice

Narcan and pulseless electrical activity

Discussion in 'Scenarios' started by Tom22, Dec 14, 2018.

Would you give Narcan/Naloxone?

  1. Yes, give immediately and before starting CPR

    0 vote(s)
    0.0%
  2. Yes, but give after starting CPR

    8 vote(s)
    50.0%
  3. Yes, but only after ROSC is achieved

    0 vote(s)
    0.0%
  4. No, the person is in PEA

    4 vote(s)
    25.0%
  5. No, some other reason

    4 vote(s)
    25.0%
  6. Yes, some other reason

    0 vote(s)
    0.0%
  1. Tom22

    Tom22 Forum Ride Along

    1
    0
    1
    Education:
    Student
    Question about whether or not to use Narcan in this situation:

    911 call was made with a person stating their friend overdosed. Dispatcher tells EMS that there is an "unconscious" person on the scene. EMS arrived on the scene in a known drug area and see an unresponsive male on the ground with a syringe with needle and empty small plastic bag by him, the friend already left the scene.
    The man is apneic, flaccid, has pinpoint pupils, central cyanosis, and pulseless. CPR/ACLS is started, AED shows pulseless electrical activity with each reading. The man was intubated on the scene. Epinephrine is given 3 times, CPR is performed a total of 20 minutes then ROSC is achieved. The man is then transported to the hospital.

    Would your team give this person Narcan/Naloxone? If so, at what point would your team give the medication? Does the person being in pulseless electrical activity influence the decision?
     
  2. DrParasite

    DrParasite The fire extinguisher is not just for show

    4,399
    941
    113
    patient is in cardiac arrest. narcan won't help, at last not initially; CPR will get the heart pumping, but he really needs ventilations with a BVM until his heart starts beating on it's own. PEA sounds like he might be beyond help, however do CPR until ROSC. once ROSC is achieved, then you can consider narcan (but the BVM works as well), however to do it before ROSC is achieved would be inappropriate.
     
    shfd739, wanderingmedic and Eir like this.
  3. StCEMT

    StCEMT Forum Deputy Chief

    2,290
    1,238
    113
    Education:
    Paramedic
    No. CPR makes blood go round and intubation makes the good stuff go in and the bad stuff out. If they aren't breathing spontaneously after ROSC, why do I care? I have an ETT and am maintaining it. I'd rather focus on good CPR and post arrest care.
     
  4. DesertMedic66

    DesertMedic66 Forum Troll

    9,994
    2,423
    113
    Education:
    Paramedic
    Narcan is no longer indicated, and hasn't been for a while, for any patient in cardiac arrest regardless of current or prior cardiac rhythm.
     
  5. Remi

    Remi Forum Deputy Chief Premium Member

    3,687
    2,299
    113
    Education:
    Paramedic
    Opioids affect more than just respiratory drive. They are also sympatholytics. In other words, a large dose of a potent opioid is similar in some ways to an overdose of a beta blocker. With that in mind, comparing the risks (minimal if any) to the potential benefits (quite substantial), I'd be inclined to use naloxone in a cardiac arrest that I thought might involve opioids.

    Maybe there's good research out there that has found the practice unhelpful, but I'd be surprised if that were the case (not that it would be the first time I was wrong, of course).
     
    Gurby likes this.
  6. mgr22

    mgr22 Forum Asst. Chief

    845
    251
    63
    Education:
    Paramedic
    Along the lines of Remi's comment, I'd be wondering if there might be undetected perfusion, particularly if there were a narrow complex -- i.e., "PEA" that isn't really PEA, but some low-flow state. Giving Narcan in that setting has almost no downside.
     
    Gurby likes this.
  7. StCEMT

    StCEMT Forum Deputy Chief

    2,290
    1,238
    113
    Education:
    Paramedic
    Doesn't the sympatholytic effect come in with high doses or the more potent things heroin gets cut with?
     
  8. Gurby

    Gurby Forum Asst. Chief

    744
    514
    93
    Education:
    Paramedic
    Answer the poll you lummoxes - I'm all alone up there!

    I'm in the "Give it after we start CPR" camp. Our top priorities are compressions > ventilation > monitor/shock? > ACLS drugs. But once we've gotten all of that sorted out and we're going through H's and T's, Narcan seems to have big potential benefits and no real downside.

    I think after we get ROSC I'd actually be less inclined to give Narcan, depending on what his hemodynamic status is. We've got him tubed already, maybe we/they'll want to do therapeutic hypothermia, maybe having a CNS depressant on board is actually a good thing for his brain here. At that point he's stable, who knows what's going to happen if we dump some Narcan into his system... Let's just get him to the hospital and let them sort it out.
     
    shfd739 and Remi like this.
  9. mgr22

    mgr22 Forum Asst. Chief

    845
    251
    63
    Education:
    Paramedic
    Ok, just for you, just this once :)
     
    Gurby likes this.
  10. Tigger

    Tigger Dodges Pucks Community Leader

    6,682
    1,856
    113
    Education:
    Paramedic
    I put no, but wouldn't fault anyone for using it. I don't really like having narcan on board someone that I intubated. Just makes it harder for me to keep them sedated. And indeed, you could consider this a sympatholytic overdose, but I suspect that the epi given during ACLS (which might not be right either...) will likely provide enough support to overcome that.
     
  11. Remi

    Remi Forum Deputy Chief Premium Member

    3,687
    2,299
    113
    Education:
    Paramedic
    Probably, but epi isn’t always effective, which is why vasopressin, glucagon, and calcium are often required in beta blockers OD’s.

    PEA in the setting of potential opioid OD is actually the only time that the AHA reccomends the use of nalaxone during cardiac arrest, with the thinking being that these patients may have a productive rhythm but are suffering from such hypotension that a pulse can’t be palpated.
     
    mgr22 and Gurby like this.
  12. mgr22

    mgr22 Forum Asst. Chief

    845
    251
    63
    Education:
    Paramedic
    Just to back up Remi for a second time :), the possibility of an unpalpable pulse reminds me of a study we did in the early 2000s that showed much higher ROSC associated with PEA than expected. Our theory was that not all "PEA" is pulseless, but rather very low perfusion states with undetectable pulses. There's a JEMS article documenting our findings, but it's too old for their updated website. If anyone wants a copy of the pdf, PM me.
     
    PotatoMedic, Gurby and Remi like this.
  13. NPO

    NPO Forum Deputy Chief

    1,581
    729
    113
    Education:
    Paramedic
    Yes, only if the rhythm is PEA. PEA, in my experience is almost always due to hypoxia (or severe blood loss) and can be quickly reversed (unless it's blood loss). Again, in my experience.

    Although, I also wouldn't fault someone for not giving it. I think my protocol just says consider.
     
  14. E tank

    E tank Caution: Paralyzing Agent

    692
    543
    93
    Supra maximal doses of opiod are given for cardiac anesthesia all of the time and that usually in combination with benzos. This to the sickest hearts. Brady arrythmias are the most common reasons why these patients arrest on the table, if they arrest, that is. And it has nothing to do with hypoxia. While most of them are already on a beta blocker which does make a big difference, bradycardia is a thing with opioids) Epi in these cases does not ever (yes, not ever) fail.

    Add to that the apnea that a user will experience, however healthy, and he arrests.

    All of this said, a cold, acidotic patient in full arrest (even tho young and healthy) might not respond to epi as well as an old sick, oxygenated patient coming for heart surgery.

    Taking the opioid off of the table with some narcan in the OP scenario, I think, is defensible.
     
    Gurby likes this.

Share This Page